Monday, January 18, 2010

Hyperemesis and other Weighty issues

Hyperemesis gravidarum means extreme vomiting in pregnancy. It's severe morning sickness essentially. Morning sickness to the point of losing weight, not being able to keep anything's really bad. Well, I have it. I can't even keep water down. I've had morning sickness since two days after the transfer, but I was always able to keep liquids down and usually able to keep other foods that I craved down.

Wednesday that all changed. I was doing ok. I tried to eat several small meals/snacks through out the day. I had class and in this class the professor won't let anyone eat. So I missed my 1130am snack. Then I got to my next class, which starts at 1230pm. I need to snack as soon as I get in there...well I was already feeling nauseous. I tried to snack, but I ended up getting sick. I decided just to drink the water I had with me and hope that would be ok until the nausea passed. Class let out and I got to my car. I ran by McDonald's (it's about 230 by now) and grab a fish sandwhich and went to the kids school. I ate in the parking lot and then grabbed the oldest three from school. By the time I had gotten home I had vomitted twice already. (It was 3pm) I didn't keep anything else down that day...not even water.

...And it just got worse. On Thursday I didn't even want to try to eat, but I forced myself to...and it promptly came backup. I even tried drinking protein shakes/smoothies. Nope. It all ended in the same bent over the toilet, getting rid of whatever I had in me. Thursday night, while laying in bed, if I tried to roll over, I got...well basically motion sickness.

My midwife told me to try one Unisom at night and 25mg-50mg of B6. Then in the morning half of a Unisom and the B6. In the same email though she told me to get a prescription for Zofran.

I've always had some morning sickness in my pregnancies, but this goes beyond morning sickness. I've actually lost weight!

Speaking of weight: I always gain weight because of the meds. I think just about every woman on these meds does. Well, I gained 15lbs from the begining of meds until a week and a half ago. I evened out and was doing well. (I hate to gain too much weight in the beginning of pregnancy.) Then the hyperemesis really took hold and I started losing weight. I lost 9 pounds, but in the past two days have gained 4 back. I think the majority of that weight was water weight.

Which brings me to my last point. I don't know if I've mentioned it before, but T, my IM, has decided that for every pound I gain, she's going to lose one. So I've gained a total of 10lbs...that means that T needs to lose 10 to catch up! She's busy though, planning the baby's room and getting everything planned, so I can understand if she's not worried about weight loss! ;)


AnGèLe said...

Oh no hun!! HUGS!!
You need to talk to your doctor about prescribing you this!
A lot of the surrogates I talk to swear by it! They couldnt keep anything down until they started taking that med!

Holly said...

ugh that's how i was with my son. I went from 165 down to 128 loosing almost 40 pounds. and this was by the time i was about 5 months pregnant andhad a big ole belly. My doctor told me to take the unisom and b6 too but it didn't help. I remember not being able to keep water or anything down for the first 4 months. I hope your meds help! I have not been having as much problems with morning sickness this time. queasiness yes, but not vomiting. GOOD LUCK AND GET BETTER SOON